There have been no randomized trials examining the effect of hydrocortisone given after the first week of life or used to treat infants with prolonged ventilator dependence. One retrospective cohort study compared infants who required assisted ventilation and oxygen after the first one to two weeks of age and received hydrocortisone with a group of healthier infants who did not receive hydrocortisone.  Infants treated with hydrocortisone experienced decreasing oxygen requirements and were successfully weaned from assisted ventilation. After seven days of treatment, there were no differences in oxygen requirements between the two groups. On follow-up, there were no differences in head circumference, neurological outcome, psychomotor development or school performance. Magnetic resonance imaging performed at eight years of age on a similar cohort of infants treated with hydrocortisone showed that although, overall, children born preterm had significantly reduced grey matter volumes compared to term children, there were no differences in the intracranial volumes, grey matter volumes or white matter volumes between children who did and did not receive hydrocortisone for treatment of CLD.  There were also no differences in neurocognitive outcomes, assessed using the Wechsler Intelligence Scales for Children.
Certain drugs such as troleandomycin (TAO), erythromycin ( Ery-Tab , EryPed 200), and clarithromycin ( Biaxin ) and ketoconazole ( Nizoral ) can reduce the ability of the liver to metabolize (breakdown) corticosteroids and this may lead to an increase in the levels and side effects of corticosteroids in the body. On the other hand, phenobarbital, ephedrine , phenytoin ( Dilantin ), and rifampin ( Rifadin , Rimactane ) may reduce the blood levels of corticosteroids by increasing the breakdown of corticosteroids by the liver. This may necessitate an increase of corticosteroid dose when they are used in combination with these drugs.
An example of an acute hepatitis-like syndrome arising after pulse methylprednisolone therapy. These episodes arise typically 2 to 4 weeks after a third or fourth cycle of pulse therapy, and range in severity from an asymptomatic and transient rise in serum aminotransferase levels to an acute hepatitis and even fulminant hepatic failure. In this instance, the marked and persistent rise in serum enzymes coupled with liver histology suggesting chronic hepatitis led to a diagnosis of new-onset autoimmune hepatitis, despite the absence of serum autoantibodies or hypergammaglobulinemia. Autoimmune hepatitis may initially present in this fashion, without the typical pattern of serum autoantibodies during the early, anicteric phase. The diagnosis was further supported by the prompt improvements in serum enzymes with prednisone therapy. The acute hepatitis-like syndrome that can occur after pulses of methylprednisolone is best explained as a triggering of an underlying chronic autoimmune hepatitis caused by the sudden and profound immunosuppression followed by rapid withdrawal. This syndrome can be severe, and fatal instances have been reported. Whether reinitiation of corticosteroid therapy with gradual tapering and withdrawal is effective in ameliorating the course of illness is unclear, but anecdotal reports such as this one suggest that they are beneficial and should be initiated promptly on appearance of this syndrome. Long term follow up of such cases is also necessary to document that the autoimmune hepatitis does not relapse once corticosteroids are withdrawn again.